Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 29, NWS San Angelo, TX

August 20, 2016Menard County, Schleicher County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 20, 2016, 1:32 PM CDT for Menard County, Schleicher County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 1:32 PM CDT (18:32 UTC)
Expired
Aug 20, 2016, 3:30 PM CDT
In force
118 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Menard County, TX, Schleicher County, TX

The radar

The San Angelo radar (KSJT), 62 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS54 KSJT 201832
FFWSJT
TXC327-413-202030-
/O.NEW.KSJT.FF.W.0029.160820T1832Z-160820T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 PM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MENARD COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 330 PM CDT
    
* AT 127 PM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAVE
  PRODUCED 1.5 TO 3 INCHES OF RAIN ACROSS PORTIONS OF NORTHERN
  MENARD AND NORTHEAST SCHLEICHER COUNTIES SINCE 1200 PM. THE STORMS
  WILL LIKELY PRODUCE ADDITIONAL HEAVY RAINFALL...WITH THE HEAVY
  RAIN QUICKLY RUNNING OFF AND FLOODING LOW WATER
  CROSSINGS...ROADS...AND CREEKS AND STREAMS ACROSS THE AREA..

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MENARD...THE INTERSECTION OF US-190 AND RANCH ROAD 2084...US-
  83 NEAR THE MENARD-CONCHO COUNTY LINE AND US-190 NEAR THE MENARD-
  MCCULLOCH COUNTY LINE.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    DECKER ST CROSSING SAN SABA RIVER...
    RUSSELL CROSSING ROCKY CREEK...
    CALLAN CROSSING AND
    MAHAN CROSSING TAYLOR BRANCH.

DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3087 10036 3109 10036 3109 9960 3089 9960

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:55 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 20, 12:55 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1255 PM CDT SAT AUG 20 2016

.AVIATION...
/18Z TAFS/

Look for challenging flight weather for the next 24 hours. A weak
cold front, with associated showers and thunderstorms, will
continue to slip slowly south this afternoon. Then, continued
shower and thunderstorm activity will continue mainly across our
southeastern counties. Plus, expect stratus to return overnight
and bring MVFR ceilings to most of West Central Texas south of
Interstate 20.

&&

.PREV DISCUSSION... /issued 626 AM CDT SAT AUG 20 2016/

AVIATION...
/12Z TAFS/

Pockets of convection continued across much of West Central Texas,
effecting several of the terminals to start off the forecast. Will
use latest radar trends as a starting point for the next few
hours. Convection timing and location become much more uncertain
for the afternoon, and will continue the mention of VCTS for these
periods. A cold front near the I-20 corridor at sunrise will drift
south and become more diffuse through the day.

PREV DISCUSSION... /issued 341 AM CDT SAT AUG 20 2016/

SHORT TERM...
(Today and Tonight)

A large area of rain and a few embedded thunderstorms continues
across the southeastern portions of the area early this morning,
mainly southeast of a Brownwood to Eden to Ozona line. Radar
estimates have been showing 1/2 to 1 inch per hour, but seeing
lesser rates coming in from the LCRA rainfall gages in the area,
so we may be overestimating just a tad. Convection has showed
little signs of weakening, and with it likely aided by at least 1
MCV, it should continue to sunrise. Meanwhile to the north, more
storms are forming along and north of a cold front approaching the
northern Big Country. This front should sag into the area this
morning, likely reaching to near the I-20 corridor by around noon.
Front will begin to stall at that point, although suspect that
convective outflows will continue to push the front south,
although only very slowly. Between the convection ongoing to the
south and the convection to the north with the front, have gone
ahead and increased rain chances even a little more for much of
the area.

Front sags into the southern and eastern portions of the area this
evening, with the scattered showers and storms to continue. Best
chances will be along and east of a Brownwood to Brady to Sonora
line. Not much to talk about with temperatures, with afternoon cloud
cover keeping highs in the 80s.

LONG TERM...
(Sunday through Saturday)
The wet and cool pattern continues into Sunday as the remnant cold
front lingers across the area...most likely in the southeast
counties from near Brownwood to Junction areas. Will continue with
higher precip chances for the southeast Sunday into Sunday night
near the boundary. Although not issuing a Flash Flood watch at
this point, will monitor for the possibility as we head into
Sunday. These areas have not received much rain over the last
couple days, but if they do get more rain today, they may be
primed for the possibility of flooding by Sunday evening. Will
continue to keep an eye on rainfall amounts and adjust as needed.

Precip chances decrease for Monday into early Wednesday, but still
can not rule out a few showers as broad upper trough develops to
the west and abundant moisture remains over the area. Could see
diurnally driven showers each day through the early part of the
work week. Temperatures will remain on the cool side with cloud
cover lingering, but will see a slight warmup into the 90s by
Tuesday. Will keep a chance of rain and a few thunderstorms
through the rest of the week mainly across the northwest half of
the area as southwest flow aloft brings a series of weak
disturbances over west Texas as the upper trough approaches.
Looks like the second half of August will continue on the cool
side after the first half of the month's 100 plus degree
temperatures.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  66  85  68 /  70  40  40  40
San Angelo 	 84  67  85  68 /  60  40  40  40
Junction 	 83  69  83  68 /  80  70  60  50
Brownwood 	 82  67  84  67 /  80  70  60  50
Sweetwater 	 84  67  84  66 /  50  30  30  30
Ozona      	 84  66  82  66 /  60  40  50  40

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Aug 20, 3:48 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 AM CDT SAT AUG 20 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-210900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
348 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS WEST CENTRAL
TEXAS INTO THE EVENING HOURS. ALTHOUGH WIDESPREAD FLASH FLOODING
IS NOT EXPECTED...HEAVY RAINFALL MAY CAUSE LOCALIZED POCKETS OF
FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS SUCH AS
CITY STREETS AND LOW WATER CROSSINGS. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY AND
TUESDAY...AND THEN RETURN AGAIN FOR NEXT WEEKEND. AGAIN...SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 20, 8:29 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
829 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLASH FLOOD      8 WSW BUFFALO GAP       32.24N  99.96W
08/20/2016                   TAYLOR             TX   TRAINED SPOTTER

            THREE FEET OF WATER WAS FLOWING OVER COUNTY ROAD 272
            ALONG ELM CREEK. ALSO...3.45 INCHES OF RAIN WAS
            REPORTED.

&&

EVENT NUMBER SJT1600285

MC
Local storm report, Aug 20, 9:22 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
922 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HEAVY RAIN       2 SE BLACKWELL          32.04N 100.25W
08/20/2016  M4.00 INCH       COKE               TX   MESONET

&&

EVENT NUMBER SJT1600286

MC
Local storm report, Aug 20, 9:40 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
940 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLASH FLOOD      11 W BUFFALO GAP        32.28N 100.02W
08/20/2016                   TAYLOR             TX   TRAINED SPOTTER

            ELM CREEK IS RUNNING OVER FARM TO MARKET ROAD 89.
            ALSO...REPORTED 3.42 INCHES OF RAIN.

&&

EVENT NUMBER SJT1600287

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:38 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor112 min
Aug 20, 7:47 AM CDTFlash Flood WarningSJTNolan, Taylor118 min
Aug 20, 8:39 AM CDTFlash Flood WarningSJTCoke, Runnels111 min
Aug 20, 10:13 AM CDTFlash Flood WarningSJTCoke2 hr
Aug 20, 10:25 AM CDTAreal Flood AdvisorySJTBrown, Coleman110 min
Aug 20, 11:01 AM CDTAreal Flood AdvisorySJTTom Green119 min
Aug 20, 12:27 PM CDTAreal Flood AdvisorySJTMenard, Schleicher2 hr
Aug 20, 2:10 PM CDTAreal Flood AdvisorySJTMcCulloch2 hr
Aug 20, 3:34 PM CDTAreal Flood AdvisorySJTMason116 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.